Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Taking norethisterone to delay periods. Getting severe periodic cramps. Is this normal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8409 Questions
I started taking norethisterone tablets 4 days ago to delay my period whilst i go on holiday this week. I was due to start my period today. Although I have not started bleeding at all i have had very bad period pains like i would of done normally. Will these continue untill i finish taking the tablets which is for another 10 days. In other words untill I have my period or will They stop. I normally only get pains for the first day or so of my period. I also take mefenamic acid tablets so can i take these as well and will they help even though there is no blood.
Posted Sat, 27 Oct 2012 in Menstruation and Miscarriage
Answered by Dr. Michelle Gibson James 3 hours later
Hi, thanks for using health care magic

Norethisterone contains the hormone progesterone which would normally be responsible for building up the lining of the uterus, its levels normally drop before the period starts.This is how it works to delay the period.
One of the possible side effects of the medication is abdominal pain which may be contributing to the pain that you are experiencing.

The pain will not likely last 10 days (it should abate in a few days ) and the mefenamic acid will help to relieve it, even though it is primarily used for period pain , it is indicated for use in other pain conditions.

I hope this helps,feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor